Kansas, 2023Tornado and Hail in Kansas, July 22, 2023
July 22, 2023 · NWS TOP · 10 events in 4 counties and zones
Scattered severe t-storms during the afternoon on July 22nd produced a brief small land spout type tornado and numerous large hail reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe t-storms during the afternoon on July 22nd produced a brief small land spout type tornado and numerous large hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 22, 1:42 PM CST, 50 minutes earlier.
Area forecast discussion, Jul 22, 1:42 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
242 PM CDT Sat Jul 22 2023
.DISCUSSION...
Issued at 242 PM CDT Sat Jul 22 2023
Forecast summary:
- A few isolated to scattered severe storms possible through this
evening across the area with better chances with westward extent.
- Hot and humid most of next week. Possible heat headlines beginning
as soon as Monday. Certainly the focus will become that of heat
safety.
Forecast thoughts:
The western ridge continues to build and strengthen. This has aided
in increased northwest flow over the region today on the eastern
flank of the ridge. Strong boundary layer heating along with a very
subtle shortwave over the Plains has likely aided in some weakly
capped areas to develop showers and storms over the past couple of
hours. Cumulus field continues to develop from eastern KS into south
central NE areas within the deeper moisture. As the shortwave digs
south further into the region, effective shear should increase over
the next 4-6 hrs. MLCAPE will range from the 1500-2000 J/kg which
should allow sustained updrafts eventhough mid level lapse rates
don't appear to be as steep as needed for widespread updrafts to be
common. A few storms could become severe and with dry low levels as
indicated by DCAPE around the 1100 J/kg range across the area severe
wind gusts look very possible at times. Can't rule out an instance
of large hail if a storm can be maintained and remain discrete. This
window will likely last through part of the evening before the PBL
begins to stabilize once again.
After this evening, could see a few showers or early morning storms
on Monday with isentropic responses in effect. After these
dissipate, the heat should increase quickly and very noticeably
lasting for much of the week as heights over the area build and H85
temperatures increase into the mid to upper 20C range. There is some
variation and spread amongst longer range guidance but mean
probabilities do hint at higher than average levels which points to
overall heat concerns going into the longer range time frame.
Whether there is some relief in the heat once it begins or not
depends on how strong and semipermanent the ridge will become. There
is some hint that the ridge begins to flatten by the end of the week
leading to shower and storms by Thursday evening and Friday time
frame. This would potentially allow for precipitation to develop
along a weak cold front but right now this outcome doesn't have a
concensus agreement. Again, several days of heat appear to be the
most likely scenario for the week ahead.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1228 PM CDT Sat Jul 22 2023
Should remain mostly VFR conditions through the period outside of
any showers or storms this afternoon into early evening that
either form over or in the vicinity of the terminals. Expecting
showers and storms to remain isolated this afternoon into the
evening but there is a low chance for more scattered activity to
develop so have just mentioned in a TEMPO group. Winds generally
light and variable out of the WSW through the period outside of
any outflows form nearby storms this afternoon.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Drake
AVIATION...Drake
Hazardous weather outlook, Jul 22, 1:44 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
244 PM CDT Sat Jul 22 2023
KSZ008>012-020>024-026-034>040-054>056-058-059-231945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
244 PM CDT Sat Jul 22 2023
This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms continue through this evening.
A few of these to be strong to marginally severe and produce wind
gusts around 60 MPH and hail around an inch in diameter.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Afternoon heat index values are forecast to peak from 100 to 107
across much of the area from Monday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Jul 22, 12:32 PM CST, 2 hours before
Special Weather Statement
National Weather Service Topeka KS
132 PM CDT Sat Jul 22 2023
KSZ038-221900-
Wabaunsee-
132 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northeastern
Wabaunsee County through 200 PM CDT...
At 131 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Belvue, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maple Hill, McFarland and Paxico.
This includes Interstate 70 between mile markers 328 and 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3890 9616 3915 9635 3918 9628 3918 9627
3921 9623 3920 9621 3921 9618 3919 9618
3919 9614 3916 9609 3915 9609 3914 9604
3912 9603 3913 9601 3911 9600 3911 9599
3909 9595 3906 9595
TIME...MOT...LOC 1831Z 312DEG 23KT 3916 9621
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
STSpecial weather statement, Jul 22, 12:52 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
152 PM CDT Sat Jul 22 2023
KSZ038-221915-
Wabaunsee-
152 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of eastern Wabaunsee
County through 215 PM CDT...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Paxico, moving southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alma, Eskridge, McFarland, Harveyville, Paxico and Keene.
This includes Interstate 70 between mile markers 331 and 341.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3874 9605 3874 9612 3902 9631 3914 9610
3895 9595 3879 9595
TIME...MOT...LOC 1851Z 325DEG 29KT 3901 9616
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
STSpecial weather statement, Jul 22, 1:16 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
216 PM CDT Sat Jul 22 2023
KSZ038-039-054-055-221945-
Wabaunsee-Shawnee-Lyon-Osage-
216 PM CDT Sat Jul 22 2023
...Strong thunderstorms will impact portions of southwestern Shawnee,
southern Wabaunsee, northwestern Osage and northeastern Lyon Counties
through 245 PM CDT...
At 215 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Dover to 4 miles west of
Eskridge to near Volland. Movement was southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alma, Eskridge, Dover, Burlingame, Harveyville and Keene.
This includes Kansas Turnpike between mile markers 152 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3876 9581 3868 9605 3876 9630 3903 9643
3904 9633 3897 9615 3904 9594
TIME...MOT...LOC 1915Z 334DEG 29KT 3890 9594 3888 9619 3897 9637
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
STSpecial weather statement, Jul 22, 1:41 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
241 PM CDT Sat Jul 22 2023
KSZ038-054-055-222015-
Wabaunsee-Lyon-Osage-
241 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of southeastern
Wabaunsee, southwestern Osage and northeastern Lyon Counties through
315 PM CDT...
At 241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Admire, moving south at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harveyville, Reading, Allen and Admire.
This includes Kansas Turnpike between mile markers 134 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3874 9624 3880 9594 3846 9580 3842 9615
TIME...MOT...LOC 1941Z 344DEG 29KT 3869 9607
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STSpecial weather statement, Jul 22, 1:58 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
258 PM CDT Sat Jul 22 2023
KSZ008-222030-
Republic-
258 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of central Republic
County through 330 PM CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Belleville, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Belleville, Cuba, Munden and Agenda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9755 3975 9739 3966 9737 3965 9766
4000 9784
TIME...MOT...LOC 1957Z 330DEG 24KT 3990 9765
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STEvent by event
6 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Republic
- When
- July 22, 2:32 PM CST to 2:33 PM CST
- Where
- Republic County, 0.69 mi N of Belleville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.830, -97.630
Dispatch reported a couple of trees blown down across a road in town.
Tornado, Dickinson
- When
- July 22, 3:43 PM CST to 3:44 PM CST
- Where
- Dickinson County, 2.42 mi NNE of Detroit to 2.45 mi NNE of Detroit
- Rating
- EFU
- Path length
- 0.04 mi
- Path width
- 20 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.963, -97.106
Video of a small brief land spout type tornado was provided. The eyewitness said the feature lasted around one minute as best they could tell. No known damage.
Hail, Dickinson
- When
- July 22, 3:54 PM CST to 3:55 PM CST
- Where
- Dickinson County, 5.29 mi NNE of Buckeye
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -97.130
Quarter sized hail reported.
Hail, Marshall
- When
- July 22, 4:40 PM CST to 4:41 PM CST
- Where
- Marshall County, 0.53 mi E of Bestwall
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 39.680, -96.660
Hail covering the ground with hail diameter up to 2 inches in size.
Hail, Marshall
- When
- July 22, 4:44 PM CST to 4:45 PM CST
- Where
- Marshall County, 0.53 mi E of Bestwall
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.680, -96.660
Golf ball sized hail reported in Blue Rapids.
Hail, Marshall
- When
- July 22, 4:48 PM CST to 4:49 PM CST
- Where
- Marshall County, 0.53 mi E of Bestwall
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.680, -96.660
Hail covering the ground with sizes up to half dollars.
Hail, Ottawa
- When
- July 22, 5:46 PM CST to 5:47 PM CST
- Where
- Ottawa County, Tescott
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -97.880
Golf ball sized hail reported.
Thunderstorm Wind, Ottawa
- When
- July 22, 5:46 PM CST to 5:47 PM CST
- Where
- Ottawa County, Tescott
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -97.880
Wind gust of 70 mph reported.
Hail, Ottawa
- When
- July 22, 5:50 PM CST to 5:51 PM CST
- Where
- Ottawa County, 0.69 mi S of Tescott
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -97.880
Half dollar sized hail reported.
Thunderstorm Wind, Ottawa
- When
- July 22, 5:51 PM CST to 5:52 PM CST
- Where
- Ottawa County, 0.69 mi S of Tescott
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -97.880
Several tree limbs about six inches in diameter blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, July 22, 2023$7.8 million · 2.5 in hail · 12 events
- Flash Flooding and Damaging Winds in Utah, July 22 to 26, 2023$8,000 · 67 kt wind · 48 events
- Hail in Minnesota, July 22, 2023$56,000 · 1.5 in hail · 7 events
- Flood and Hail in Kansas, July 22, 20232.5 in hail · 30 events
- Excessive Heat in Louisiana, July 22, 202318 events
- Flash Flooding and Damaging Winds in Florida, July 22 to 24, 2023$11,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Minnesota, July 22, 20231.75 in hail · 16 events
- Damaging Winds and Lightning Strike in Florida, July 22, 20231 injured · $10,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, July 22, 20231.75 in hail · 12 events
- Hail in Minnesota, July 22, 20231.5 in hail · 10 events
- Hail in Minnesota, July 22, 20232.5 in hail · 9 events
- Damaging Winds in Georgia, July 22, 202350 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124704, 1102948, 1124705, 1124706, 1124707, 1124708, 1124709, 1124711, 1124713, 1124716.